Idaho, 2023

Flooding and Damaging Wind in Idaho, June 12 to 13, 2023

June 12 to 13, 2023 · NWS BOI · 6 events in 5 counties and zones

A nearly stationary upper level low over the Four Corners region brought periods of heavy rain and thunderstorms which caused localized urban flooding in south central Idaho. 50 inches, but the previous days rainfall made areas more prone to localized flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A nearly stationary upper level low over the Four Corners region brought periods of heavy rain and thunderstorms which caused localized urban flooding in south central Idaho. Rainfall totals were around 0.50 inches, but the previous days rainfall made areas more prone to localized flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Jun 12, 1:40 PM MST, 29 minutes earlier.

Area forecast discussion, Jun 12, 1:40 PM MST, 29 minutes before
Area Forecast Discussion
National Weather Service Boise ID
240 PM MDT Mon Jun 12 2023

.SHORT TERM...Tonight through Wednesday night...The pattern will
remain nearly unchanged through Tuesday across southwest Idaho and
southeast Oregon. A trough remains centered over southern NV and
UT, bringing and east-northeast flow aloft through Tuesday as the
system slowly tracks across southern UT. Precipitable water
values remain high over southwest Idaho and southeast Oregon, with
values in the 95th percentile for this time of year. Showers and
thunderstorms are anticipated this afternoon and Tuesday
afternoon, with the best chance of storms over the southwest Idaho
mountains (60-90% chance) and lower chances across eastern OR
(generally 20-50% chance). Storm motion is generally under 10kts,
and wind shear aloft is under 20kts, so storms will be
disorganized and of pulse type. Storms this afternoon and Tuesday
afternoon will be capable of producing very heavy rain over a
short period of time. The storms will generally form over the
higher terrain and weaken as they move into the lower elevations,
like the Snake Basin (Treasure Valley). Storms will also form
along existing outflow boundaries. Thunderstorms will be capable
of wind gusts up to 40 mph, very heavy rain and small hail. A low
pressure system will track across southwest Canada on Tuesday
night, bringing a dry cold front to the area. This front will
usher in drier air from the northwest and end the shower and
thunderstorm threat on Wednesday. Temperatures behind the front
will drop around 5 degrees, with relative humidities will be
noticeably drier on Wednesday.

.LONG TERM...Thursday through Monday...Dry northwest flow
continues into Saturday with a warming trend. Temperatures will
warm a few degrees each day into Saturday, with values around 5
degrees above normal. An unseasonably strong upper level trough
arrives from the Gulf of Alaska on Sunday, bringing increased
shower chances (20-40% chance), and much cooler temperatures
(around 15-20 degrees cooler, and around 10-15 degrees below
normal) by Monday.

&&

.AVIATION...Mainly VFR. Showers and thunderstorms increase across
E Oregon and SW Idaho after Mon/18z, creating local MVFR
conditions. Storms will be capable of gusty outflow winds to 35
kt, mountain obscurations, heavy rain, and small hail. Surface
winds outside of thunderstorms: variable less than 10 kt, becoming
NW-N 5-15 kt Monday afternoon. Winds aloft at 10kft MSL:
generally NW-NE 10-20 kt.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...KA
LONG TERM....KA
AVIATION.....KA

In the hours before

Special weather statement, Jun 12, 1:37 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Boise ID
137 PM PDT Mon Jun 12 2023

ORZ063-122115-
Malheur County OR-
137 PM PDT Mon Jun 12 2023

...A strong thunderstorm will impact portions of west central Malheur
County through 215 PM PDT...

At 137 PM PDT, Doppler radar was tracking a strong thunderstorm near
Iron Point, or 24 miles north of Rome, moving southwest at 10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Iron Point around 250 PM MDT.
  Sacramento Butte around 300 PM MDT.
  Saddle Butte around 310 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4329 11772 4317 11754 4294 11775 4312 11802
TIME...MOT...LOC 2037Z 042DEG 8KT 4318 11770

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

KA

The radar

The Boise radar (KCBX), 74 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

3 flood, 2 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Elmore

When
June 12, 2:09 PM MST to 3:09 PM MST
Where
Elmore County, 4.58 mi SW of Featherville to 5.52 mi SW of Featherville
Reported by
Mesonet
Coordinates
43.570, -115.330

The mesonet station, WAGI1, near Featherville, ID measured 0.56 inches of heavy rainfall.

Flood, Canyon

When
June 13, 2:50 PM MST to 3:50 PM MST
Where
Canyon County, 2.81 mi S of Wilder to 4.47 mi S of Wilder
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
43.630, -116.910

Minor flooding was reported on Highway US-95 from Mile Post 0-35.

Heavy Rain, Washington

When
June 13, 4:00 PM MST to 6:00 PM MST
Where
Washington County, 5.82 mi ENE of Rebecca
Reported by
Mesonet
Coordinates
44.280, -116.770

The mesonet station, DW9477, near Minden, ID measured 0.48 inches of heavy rain.

Flood, Owyhee

When
June 13, 4:35 PM MST to 5:35 PM MST
Where
Owyhee County, 0.85 mi NW of Murphy to 0.61 mi N of Murphy
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.230, -116.560

Water and mud was reported flowing over Highway 78 near mile post 28.

Thunderstorm Wind, Ada

When
June 13, 9:45 PM MST to 10:45 PM MST
Where
Ada County, 0.69 mi S of Boise Strawberry Gle
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
43.660, -116.280

A large tree was reported down across the Greenbelt Bike Path.

Flood, Ada

When
June 13, 9:55 PM MST to 10:55 PM MST
Where
Ada County, 0.5 mi E of Eagle to 0.23 mi ESE of Eagle
Cause
Heavy Rain
Reported by
Public
Coordinates
43.700, -116.340

Street flooding with eight inches of standing water over the roads in Eagle was reported.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2023Every state in 2023This day in weather historyWarnings in Idaho, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1108883, 1108877, 1108884, 1108878, 1108882, 1108880.